Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 63, NWS Binghamton, NY

September 21, 2018Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Sep 21, 2018, 9:09 PM EDT for Steuben County, New York. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2018, 9:09 PM EDT (01:09 UTC)
Expired
Sep 22, 2018, 12:15 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 111 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 9:17 PM EDTFLASH FLOOD4 Se Woodhull, NYWATER RESCUE REQUESTED FOR 6 PEOPLE TRAPPED IN A TRAILER.
Sep 21, 9:17 PM EDTFLASH FLOODAddison, NYWATER IN THE BASEMENT OF HOUSE.
Sep 21, 9:20 PM EDTFLASH FLOOD3 Nw Lindley, NYREPORTS OF WATER OVER THE ROAD AND A TREE DOWN BLOCKING THE ROAD.
Sep 21, 9:34 PM EDTFLASH FLOOD6 Wsw Lindley, NYTWO ELDERLY PEOPLE TRAPPED IN A HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

904 
WGUS51 KBGM 220109
FFWBGM
NYC101-220415-
/O.NEW.KBGM.FF.W.0063.180922T0109Z-180922T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
909 PM EDT FRI SEP 21 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southeastern Steuben County in central New York...

* Until 1215 AM EDT.
  
* At 908 PM EDT, local law enforcement reported thunderstorms
  producing heavy rain across the warned area. Up to two inches of 
  rain have already fallen. Streams and creeks are quickly rising 
  with some beginning to overflow their banks.

* Some locations that will experience flooding include...
  Corning, Caton, Lindley, Painted Post, Addison, Woodhull,
  Troupsburg, South Corning, Lawrenceville and East Corning.

Additional rainfall amounts of up to 1.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4207 7760 4216 7721 4217 7697 4200 7697
      4200 7760

$$

MJM
2 follow-up statements
473 
WGUS71 KBGM 220218
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
1018 PM EDT FRI SEP 21 2018

NYC101-220415-
/O.CON.KBGM.FF.W.0063.000000T0000Z-180922T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steuben NY-
1018 PM EDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
SOUTHEASTERN STEUBEN COUNTY...

At 1010 PM EDT, local law enforcement reported numerous roads 
impassable due to fast flowing water and debris, along with several 
water rescues in the warned area. Flash flooding is occurring. Up to 
two inches of rain have already fallen. The heavy rain has now moved 
out of the area, with only additional light showers expected. 
However, excessive runoff will continue to exacerbate the flooding 
situation and will cause small streams and creeks to overflow their 
banks.

Some locations that will experience flooding include...
Corning, Caton, Lindley, Painted Post, Addison, Woodhull, Troupsburg,
South Corning, Lawrenceville and East Corning.

Additional rainfall amounts of less than one quarter inch are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4207 7760 4216 7721 4217 7697 4200 7697
      4200 7760

$$

MJM
272 
WGUS71 KBGM 220406
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
1206 AM EDT SAT SEP 22 2018

NYC101-220415-
/O.EXP.KBGM.FF.W.0063.000000T0000Z-180922T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steuben NY-
1206 AM EDT SAT SEP 22 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN STEUBEN COUNTY WILL
EXPIRE AT 1215 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures and be 
aware of partial washouts along the shoulders of the road.

LAT...LON 4207 7760 4216 7721 4217 7697 4200 7697
      4200 7760

$$

BJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 7:51 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 21, 7:51 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
751 PM EDT Fri Sep 21 2018

.SYNOPSIS...
A pronounced cold front will cross the area tonight, with
showers and a few thunderstorms, along and ahead of it. Some of
the storms could produce strong winds. Over the weekend and into
early next week, Canadian high pressure will bring dry and
cooler weather.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
700 PM Update...Squall line approaching our western zones as of
7pm this evening. This line has a history of producing wind
gusts mainly between 40-50 mph across western NY...with a few
storms also showing signs of rotation. This line of thunderstorms
should progressively move off to the southeast through the late
evening hours across our forecast area. The best parameters to
support any severe weather are in place across our western
counties (Steuben, Schuyler, Yates, Seneca, Cayuga and Onondaga)
where a severe thunderstorm watch remains in effect until 11
PM. Further south and east toward Binghamton, Norwich and
Towanda, the line should move through around 10-11pm producing
some lightning, gusty winds and brief downpours. The line of
storms should gradually weaken as it heads east from here,
reaching Monticello, Scranton and Wilkes-Barre around or just
after midnight. Near term forecast update is out, and main
adjustments were to the timing of the highest PoPs and also to
increase southerly winds out ahead of the front early this
evening ...especially across the northern Finger Lakes and
Susquehanna region. In this area downsloping wind gusts have
been up to 40-45 mph early this evening.

145 pm update... Steady as she goes with the current forecast.
The latest runs of the convection allowing models still suggest
a healthy squall line into our far northern/western zones, from
about 23-00z. Thereafter, the line will weaken with eastward
extent, as it crosses the rest of CNY/NEPA during the course of
the evening.

Further details for the rest of the afternoon into the evening
hours are contained in the previous discussion.

1130 am update... The current forecast is in pretty good shape.
Just cosmetic changes to the sky cover/POP/weather grids, based
on the latest satellite, radar, and high resolution model data.

Low stratus deck is holding stubbornly over much of the forecast
area at midday, as expected. Although some erosion at the
western fringes is possible this afternoon, for the most part,
things should remain as they are, with partly sunny skies and
warm temperatures in our far northern/western zones, and
cloudy, much cooler conditions elsewhere. Just subtle changes to
our high temperature grid were made, with maximum temperatures
near 80 where sunshine prevails in the western Finger Lakes/Lake
Ontario plain areas, and only reaching the 60s to lower 70s for
the remainder of CNY/NEPA.

The latest convection allowing models are in very good
agreement, showing a well developed squall line moving into our
far northern/western zones towards 7-8 pm, with just isolated
activity earlier. As expected, a sharp stability gradient
exists, with ML CAPE perhaps into the 500-1000 j/kg range by
later this afternoon where the clouds break, with almost no
destabilization where the clouds hold. Wind fields (especially
in the lower levels) are quite impressive, so any earlier
discrete cells would have to be closely watched, along with
obviously the linear feature itself into the early evening.

We still think convective intensity will quickly wane with
eastward extent after about 8-10 pm, with only a few lingering
showers surviving after midnight.

Please check our latest hazardous weather briefing online for
more specific details on possible severe weather
development/timing.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
340 PM Update...
Saturday and Saturday night: Northwest flow will continue
through much of the day Saturday behind the departing cold
front. Will see some upslope/lake enhance clouds through the
morning and early afternoon hours...with perhaps an isolated
shower as well. Otherwise it will be much cooler with NNW winds
10-15 mph in the morning, decreasing to less than 10 mph by
afternoon. High temperatures only reach the upper 50s to mid-
60s. Surface high builds overhead Saturday night with
strengthening low level inversion, light winds, river valley fog
and very cool temperatures. Low temperatures are forecast to be
in the upper 30s to 40s areawide.

Sunday and Sunday night: Early morning fog burns off giving way to
mostly sunny skies with continued light northerly winds.
Slightly warmer with highs in the mid to upper 60s. Strong
Canadian high to the north for Sunday night, with a northeast
drainage flow over our area. Another strong low level inversion
night, with mostly clear skies and patchy fog possible again.
Remaining chilly with lows in the 40s.

Monday: Upper level ridge builds over the area from the Mid-Atlantic
as the surface high slowly exits off to the northeast. Still
have a dry easterly flow, especially in the low to mid-levels of
the atmosphere. With large dew point depressions suspect it
will take quite a while for any rain showers to move in from the
south. Therefore, expect just gradually increasing clouds, with
cirrus lowering and thickening from south to north through the
afternoon hours. Slight chance of a late day shower across
southern Luzerne/Bradford counties. Southeast winds increasing,
8-15 mph by afternoon. High temperatures reach mid to upper 60s
once again.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
340 PM Update...
A wave with a quasi warm frontal boundary approaches the area from
the south Monday night...PoPs quickly increase from SW to NE as
the atmosphere moistens up. Introduced likely PoPs for much of
the area after 06z Tuesday...with early rainfall forecasts
between a quarter to half inch possible by Tuesday morning. It
remains unsettled on Tuesday with our CWA getting into the warm
sector of a low pressure system passing by well to the north. It
should be mostly cloudy with scattered showers around, and
perhaps enough instability for an afternoon t'storm. The cold
front slowly approaches from the west Tuesday night into
Wednesday. This will keep showers in the forecast, with a chance
of thunderstorms during the day Wednesday.

There are some model discrepancies for Thursday, as the latest
12z GFS now attempts to stall the frontal boundary over Central
NY and Northeast PA leading to additional showers. Meanwhile
most of the other guidance sweeps the front through the area
with drier air moving in. For now, used a blend of the guidance
which gives a chance for a few showers. Early indications are
that yet another frontal system could approach the area toward
next Friday, therefore kept chances for showers in the forecast.
Temperatures through the long term period will be mainly in the
60s to lower 70s during the day...with overnight lows in the 50s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Low clouds continue at KITH, KELM, KBGM and KAVP with mainly
fuel alternate and/or IFR cigs. A line of thunderstorms will
move across the region region this evening with gusty winds,
lightning and very brief heavy rain possible. Ceilings will
likely lift a category and then possibly drop back down later
tonight before returning to VFR after 14-15Z Saturday morning.
Gusty south winds will shift to the w/nw behind the front and
eventually bring in much drier air and VFR conditions during
the afternoon hours on Saturday.

Outlook...

Saturday night through Monday...Mainly VFR.

Tuesday and Wednesday...Possible restrictions in showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MLJ/MJM
NEAR TERM...MLJ
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...BJT/MLJ
Hazardous weather outlook, Sep 21, 4:10 PM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
410 PM EDT Fri Sep 21 2018

NYZ009-015>018-022>025-036-037-044-055-PAZ038-222015-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga-
Bradford-
410 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

This evening a strong cold front will cross the area with showers
and thunderstorms. Some of the thunderstorms could have damaging
wind gusts and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-222015-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
410 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

This evening a strong cold front will cross the area with showers
and isolated thunderstorms. Some of the thunderstorms could have
gusty winds and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:10 PM EDTSevere Thunderstorm WarningBGMChemung, Cortland, Schuyler, Seneca, Steuben, Tioga and 1 more35 min
Sep 21, 8:34 PM EDTAreal Flood AdvisoryBGMChemung, Steuben3 hr
Sep 21, 8:55 PM EDTAreal Flood AdvisoryBGMChemung, Tioga3 hr
Sep 21, 9:24 PM EDTFlash Flood WarningBGMChemung3 hr
Sep 21, 10:09 PM EDTAreal Flood AdvisoryBGMBroome, Tioga2 hr
Sep 21, 11:07 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Delaware80 min

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.